Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Wichita, KS

April 12, 2022Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 12, 2022, 7:48 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 72 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 7:48 PM CDT (00:48 UTC)
Expired
Apr 12, 2022, 9:00 PM CDT
In force
72 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 142 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:00 PM CDTTSTM WND GST 60Beverly, KS
Apr 12, 8:40 PM CDTTSTM WND DMG7 Ene Glendale, KSDELAYED REPORT. TREE LIMBS DOWNED.
Apr 12, 8:55 PM CDTHAIL 0.757 E Glendale, KSRECEIVED VIA MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2844 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.7
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KICT 130048
SVRICT
KSC053-105-169-130200-
/O.NEW.KICT.SV.W.0013.220413T0048Z-220413T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT Tue Apr 12 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central Kansas...
  Northeastern Ellsworth County in central Kansas...
  Saline County in central Kansas...

* Until 900 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located near Beverly, or
  12 miles southeast of Lincoln, moving east at 30 mph.

  HAZARD...60 to 70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Salina, Ellsworth, Assaria, Brookville, Smolan, Beverly, New
  Cambria, Falun, Glendale, Westfall, Salina Airport and Ellsworth
  Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 81 and 95.
 Interstate 70 between Mile Markers 222 and 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 9793 3896 9793 3896 9746 3864 9763
      3875 9826 3913 9796
TIME...MOT...LOC 0047Z 277DEG 25KT 3894 9795 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAKUB
2 follow-up statements
534 
WWUS53 KICT 130107
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue Apr 12 2022

KSC053-105-169-130200-
/O.CON.KICT.SV.W.0013.000000T0000Z-220413T0200Z/
Lincoln KS-Ellsworth KS-Saline KS-
807 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND SALINE
COUNTIES...

At 806 PM CDT, severe thunderstorms were located along a line
extending from near Tescott to near Kanopolis, moving east at 25 mph.

HAZARD...60 to 70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Salina, Assaria, Brookville, Smolan, Beverly, New Cambria, Falun,
Glendale, Westfall and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9746 3864 9763 3875 9822 3907 9794
      3909 9793 3896 9793
TIME...MOT...LOC 0106Z 275DEG 20KT 3896 9785 3875 9809 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAKUB
728 
WWUS53 KICT 130131
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
831 PM CDT Tue Apr 12 2022

KSC053-105-169-130200-
/O.CON.KICT.SV.W.0013.000000T0000Z-220413T0200Z/
Lincoln KS-Ellsworth KS-Saline KS-
831 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN...NORTHEASTERN ELLSWORTH AND SALINE
COUNTIES...

At 831 PM CDT, severe thunderstorms were located along a line
extending from near Culver to 8 miles southwest of Brookville, moving
east at 20 mph.

HAZARD...60 to 70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Salina, Assaria, Brookville, Smolan, New Cambria, Falun, Glendale,
Westfall and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9746 3864 9763 3873 9811 3909 9793
      3896 9793
TIME...MOT...LOC 0131Z 280DEG 17KT 3894 9776 3873 9800 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:52 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 12, 6:52 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
652 PM CDT Tue Apr 12 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Tue Apr 12 2022

Bottom Line Up Front:

High wind and Fire weather concerns will diminish through the
afternoon and into the evening hours.

Severe weather this afternoon is possible but unlikely.  Much better
chance for severe weather during the overnight hours.

Main challenge with this forecast run will be the timing and
intensity of the thunderstorm activity during the overnight hours.
Morning soundings from TOP show a very strong mid level CAP in place
over the region.  DDC sounding also shows a similar but weaker CAP
but also is much drier.  FV3/RAP/NAM model soundings for the
afternoon and evening also show a strong mid level CAP and mediocre
mid level shear this afternoon.  Despite this, lapse rates, CAPE
values in the 1500-2500 J/Kg range and the presence of dry line over
the central areas of the CWA provide enough conditions for
thunderstorms to develop.  This time around though, the CAP is so
strong and the dry line is rather diffuse which severely limits its
convective capability. As such, thunderstorm development this
afternoon is unlikely. That said, should a thunderstorm break the
CAP and develop, the conditions do exist for that thunderstorm to
rapidly go severe with all hazards possible.

Later this evening and into the overnight, the cold front and it's
strong attendant upper level jet stream will begin to transit the
region.  This action will provide the needed power to break through
the CAP and provide the CWA with a much better chance for
thunderstorm activity.  Severe thunderstorms are likely during this
time with large hail and severe level winds being the primary
threat.  Tornadic probabilities appear to be rather low but given
very good low level turning on model hodographs tonight, a brief
tornado can't be ruled out.  This round of thunderstorm activity
will likely end in the early morning Wednesday and likely exit the
CWA around dawn.

Once the cold front passes, the thunderstorm threat will come to an
end as the winds kick around to northwest and will remain brisk for
the rest of the night and through Wednesday. CAA will dominate and
the skies will clear up some.  This Canadian airmass is rather
strong and will keep temperatures for Wednesday and Thursday down a
little below normal.  Thursday night, the winds will slack off and
shift to the south.  This will allow WAA to return to the region and
allow Friday to be warmer.  Temperatures for most areas are likely
to be close to or a little above normal.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 305 PM CDT Tue Apr 12 2022

The extended range looks mildly active with a couple of weak waves of
energy coming through the region. The first will arrive Friday night
and into Saturday which may bring a chance for shower or
thunderstorm activity.  This activity does not appear severe in any
way and looks to be restricted to the south and eastern portion of
the CWA.  Temperatures will drop back below normal for Saturday but
are likely to come back to or a little above normal ahead of the
next and likely more powerful system Sunday night.  It is at this
point the models diverge significantly with the ECMWF families
indicating a good chance for showers and thunderstorms while the GFS
and Canadian families are much drier.  All the ensembles indicating
another shot of cold air coming into the region behind this front
bring temperatures back down below normal.  Considering the
differences in the long range ensemble families, confidence remain
low in the extended range.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Apr 12 2022

A strong cold front will surge southeast across the region this
evening and tonight. Strong/gusty south winds are expected ahead
of the front, along with a strong low-level jet, which will
support low-level wind shear within the lowest 2000 ft AGL. Behind
the front, strong/gusty northwest winds will prevail. Will likely
see a line of thunderstorms zipper south down the cold front this
evening, possibly impacting SLN-HUT-ICT-CNU this evening and
overnight. Timed this thunderstorm threat out in the latest 00z
TAFs. Winds will subside some as the night progresses, but will
likely remain breezy/gusty through Wednesday.

&&

.FIRE WEATHER...
Issued at 305 PM CDT Tue Apr 12 2022

Extreme fire weather conditions are expected to continue through the
afternoon and into the early evening today.  Once the front passes
tonight, fire conditions will drop into the very high overnight then
below high as the wind die off.  Wednesday, western areas of the CWA
will get into the very high category, especially Russell and Lincoln
counties due to very low humidities.  This will only last a few
hours and as winds will continue to diminish and fire danger will
drop. This will be the case through Thursday with cooler
temperatures and lighter winds.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  56  32  65 /  50  10   0   0
Hutchinson      40  56  29  63 /  30  10   0   0
Newton          42  55  30  62 /  70  10   0   0
ElDorado        44  55  32  63 /  80  10   0   0
Winfield-KWLD   47  58  32  66 /  50  10   0   0
Russell         33  55  26  62 /  10  10   0   0
Great Bend      35  55  26  62 /  10  10   0   0
Salina          40  56  28  62 /  50  10   0   0
McPherson       40  55  28  62 /  40  10   0   0
Coffeyville     52  59  34  66 /  70  40   0   0
Chanute         49  56  33  64 /  70  30   0   0
Iola            48  55  33  63 /  80  30   0   0
Parsons-KPPF    51  58  33  65 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Wednesday for KSZ052-053-068>072-
083-092>096-098>100.

Red Flag Warning until 9 PM CDT this evening for KSZ032-033-
047>051-067-068-082-091.

High Wind Warning until 9 PM CDT this evening for KSZ032-033-047-
048-050.

Wind Advisory until 9 PM CDT this evening for KSZ049-051-067-082-
091.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
FIRE WEATHER...ELM
Hazardous weather outlook, Apr 12, 4:14 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
414 PM CDT Tue Apr 12 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
414 PM CDT Tue Apr 12 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms, some severe will develop tonight along Interstate 135
this evening. These thunderstorms are expected to develop into a
squall line along the cold front. The main threats will be hail,
up to golf balls and 70 mph. Conditions indicate that a brief
tornado can't be ruled out. Once the thunderstorms pass, the threat
will end.

Catastrophic fire weather conditions are expected to diminish this
evening, especially west of Interstate 135. High winds will also be
a significant issue especially along Interstate 70 and west of
Kansas Highway 14. Once the cold front passes, the winds will die
down and the fire danger will pass. See the latest Red Flag Warning
and High Wind Warning products for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Could see isolated elevated fire weather Wednesday in Russell and
Lincoln counties and again on Monday.

There will be a couple of chances for potential freezes in central
Kansas Thursday morning and again early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 12, 2:53 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 3 SE MAIZE              37.75N 97.42W
04/12/2022  M60 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&
Local storm report, Apr 12, 2:59 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
04/12/2022  M60 MPH          RUSSELL            KS   ASOS

            ASOS STATION KRSL RUSSELL MUNICIPAL AIRPORT.

0213 PM     NON-TSTM WND GST 3 SW SALINA             38.78N 97.65W
04/12/2022  M58 MPH          SALINE             KS   ASOS

            ASOS STATION KSLN SALINA REGIONAL AIRPORT.

&&
Local storm report, Apr 12, 4:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     NON-TSTM WND GST 2 SW MCPHERSON          38.35N 97.68W
04/12/2022  M62 MPH          MCPHERSON          KS   AWOS

0400 PM     NON-TSTM WND GST 9 NNE EL DORADO         37.93N 96.77W
04/12/2022  M62 MPH          BUTLER             KS   MESONET

0345 PM     NON-TSTM WND GST 7 SSW WESTFALL          38.84N 98.07W
04/12/2022  M57 MPH          ELLSWORTH          KS   MESONET

&&
Local storm report, Apr 12, 5:08 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
04/12/2022  M62 MPH          RUSSELL            KS   ASOS

0355 PM     NON-TSTM WND GST EAST WICHITA            37.68N 97.26W
04/12/2022  M58 MPH          SEDGWICK           KS   ASOS

            MEASURED AT COLONEL JAMES JABARA AIRPORT.

0333 PM     NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.66N 97.44W
04/12/2022  M57 MPH          SEDGWICK           KS   ASOS

&&
Local storm report, Apr 12, 5:18 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST HUTCHINSON AIRPORT      38.07N 97.87W
04/12/2022  M54 MPH          RENO               KS   ASOS

&&
Local storm report, Apr 12, 7:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG 3 NW GREAT BEND         38.39N 98.85W
04/12/2022                   BARTON             KS   PUBLIC

            PICTURE SENT VIA TWITTER OF ABOUT A 12 INCH
            DIAMETER CEDAR TREE THAT WAS SNAPPED IN THE
            WIND.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, McPherson, Rice, Saline78 min
Apr 12, 8:53 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline52 min
Apr 12, 9:04 PM CDTSevere Thunderstorm WarningICTReno, Rice41 min
Apr 12, 9:13 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice, Saline32 min
Apr 12, 9:30 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice, Saline59 min
Apr 12, 9:44 PM CDTSevere Thunderstorm WarningICTKingman, Reno61 min
Apr 12, 10:31 PM CDTSpecial Weather StatementICTHarvey, McPherson, Marion59 min
Apr 12, 10:39 PM CDTSevere Thunderstorm WarningICTHarper, Kingman41 min
Apr 12, 10:42 PM CDTSpecial Weather StatementICTKingman48 min
Apr 12, 11:02 PM CDTSpecial Weather StatementICTHarper, Sedgwick58 min
Apr 12, 11:15 PM CDTSpecial Weather StatementICTButler, Chase60 min
Apr 12, 11:21 PM CDTSpecial Weather StatementICTHarper24 min
Apr 12, 11:49 PM CDTSpecial Weather StatementICTButler, Harper, Sedgwick, Sumner71 min
Apr 13, 12:55 AM CDTSpecial Weather StatementICTButler, Cowley, Greenwood65 min
Apr 13, 1:26 AM CDTSpecial Weather StatementICTAllen, Wilson, Woodson49 min
Apr 13, 2:16 AM CDTFreeze WarningICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more31 hr
Apr 13, 3:51 PM CDTFrost AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.